Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 140, NWS Midland/Odessa, TX

May 20, 2012Presidio County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 20, 2012, 5:03 PM CDT for Presidio County, Texas. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2012, 5:03 PM CDT (22:03 UTC)
Expired
May 20, 2012, 6:00 PM CDT
In force
57 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

County Presidio County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 10.1 hours before the alert went out and 313 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2012-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2012-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
6168 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

955 
WUUS54 KMAF 202203
SVRMAF
TXC377-202300-
/O.NEW.KMAF.SV.W.0140.120520T2203Z-120520T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
503 PM CDT SUN MAY 20 2012

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL PRESIDIO COUNTY IN SOUTHWEST TEXAS...

* UNTIL 600 PM CDT

* AT 455 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL
  TO THE SIZE OF GOLFBALLS...AND DESTRUCTIVE WINDS IN EXCESS OF 
  70 MPH...WAS LOCATED 7 MILES NORTHWEST OF SHAFTER...OR 23 MILES 
  NORTH OF PRESIDIO...MOVING SOUTH AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  SHAFTER...
  PRESIDIO...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER IS OCCURRING
OR IS IMMINENT. WIND GUSTS IN EXCESS OF 70 MPH...HAIL TO THE SIZE OF
GOLFBALLS OR LARGER...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL
LIKELY.  IF YOU ARE IN THE PATH OF THIS SEVERE STORM...MOVE TO SAFE
SHELTER NOW.

&&

LAT...LON 3008 10469 3013 10470 3017 10461 3007 10439
      2988 10417 2970 10407 2948 10421 2951 10427
      2951 10434 2954 10438 2958 10441 2963 10451
      2966 10454 2977 10457 2992 10469 3006 10471
TIME...MOT...LOC 2200Z 339DEG 17KT 2987 10436

$$
2 follow-up statements
605 
WWUS54 KMAF 202241
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
541 PM CDT SUN MAY 20 2012

TXC377-202300-
/O.CON.KMAF.SV.W.0140.000000T0000Z-120520T2300Z/
PRESIDIO TX-
541 PM CDT SUN MAY 20 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR CENTRAL PRESIDIO COUNTY...

A SEVERE THUNDERSTORM...CAPABLE OF PRODUCING GOLFBALL SIZED HAIL 
AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH...WAS LOCATED NEAR 
PRESIDIO...AND WAS MOVING SOUTH AT 10 TO 15 MPH. ANOTHER SEVERE
THUNDERSTORM WAS LOCATED 10 MILES NORTHEAST OF PRESIDIO...ALSO 
MOVING SOUTH AT 10 TO 15 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...
PRESIDIO.
F M 120 FROM OCHOA SOUTHEAST THROUGH PRESIDIO TO REDFORD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SPOTTERS REPORT OUTFLOW WINDS CAUSING BLOWING DUST IN PRESIDIO.
VISIBILITIES BELOW A MILE IN BLOWING DUST ARE LIKELY IN PRESIDIO
AND ALONG THE RIVER ROAD FROM PRESIDIO SOUTHEAST TO REDFORD. 
MOTORISTS ARE URGED TO EXERCISE CAUTION AS WINDS AND BLOWING DUST
WILL MAKE TRAVEL HAZARDOUS.

IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY 
LIGHTNING. GET INSIDE AND INTO SAFE SHELTER.

&&

LAT...LON 3008 10469 3013 10470 3017 10461 3007 10439
      2988 10417 2970 10407 2948 10421 2951 10427
      2951 10434 2954 10438 2958 10441 2963 10451
      2966 10454 2977 10457 2992 10469 3006 10471
TIME...MOT...LOC 2235Z 338DEG 48KT 2968 10427

$$
626 
WWUS54 KMAF 202258
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
558 PM CDT SUN MAY 20 2012

TXC377-202308-
/O.EXP.KMAF.SV.W.0140.000000T0000Z-120520T2300Z/
PRESIDIO TX-
558 PM CDT SUN MAY 20 2012

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PRESIDIO COUNTY WILL
EXPIRE AT 600 PM CDT...

AT 558 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD WEAKENED.
THEREFORE THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3008 10469 3013 10470 3017 10461 3007 10439
      2988 10417 2970 10407 2948 10421 2951 10427
      2951 10434 2954 10438 2958 10441 2963 10451
      2966 10454 2977 10457 2992 10469 3006 10471
TIME...MOT...LOC 2258Z 338DEG 48KT 2940 10414

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 2:31 PM CDT, 2 hours 32 minutes earlier.

Area forecast discussion, May 20, 2:31 PM CDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
231 PM CDT SUN MAY 20 2012

.DISCUSSION...
COLD FRONT CURRENTLY MOVING THROUGH EXTREME SOUTHWEST TEXAS AND
SHOULD BEGIN TO PULL UP STATIONARY WITH LACK OF STRONG PRESSURE
RISES BEHIND IT. REGARDLESS LOW LEVEL MOISTURE HAS SPREAD WEST TO
THE MOUNTAINS IN THE EASTERLY UPSLOPE FLOW. CURRENT LAPS INDICATES
PLENTY OF CIN BUT LATEST NAM12 SUGGESTS CAP SHOULD ERODE FAIRLY
QUICKLY LATE THIS AFTERNOON WITH CONTINUED HEATING. WILL CONTINUE
THE 20 TO 30 POPS MAINLY THIS EVENING ACROSS MUCH OF THE FORECAST
AREA WITH MOISTURE...INSTABILITY AND LOW LEVEL CONVERGENCE AIDING
IN LIFT DESPITE WEAK LARGE SCALE FORCING. A FEW STORMS COULD BE ON
THE STRONG SIDE WITH CAPES FORECAST TO RANGE FROM 1000-2000 J/KG
AND SHEAR OF 25 TO 30 KNOTS...BUT WEAK FORCING SHOULD LIMIT SEVERE
THREAT.

THE FRONT SHOULD RAPIDLY MOVE NORTH AND WEAKEN MONDAY AS AN UPPER
LEVEL RIDGE BUILDS OVER THE FORECAST AREA MONDAY AND TUESDAY.
CONTINUED SLIGHT POPS ACROSS THE NORTHERN PERMIAN BASIN MONDAY
THROUGH MONDAY EVENING CLOSEST TO THE RETREATING FRONT IN THE
NORTHWEST FLOW ALOFT. ISOLATED CONVECTION WILL ALSO BE POSSIBLE
MONDAY IN THE MOUNTAINS IN THE UNSTABLE UPSLOPE FLOW. TEMPERATURES
WILL WARM BACK TO ABOVE NORMAL BY TUESDAY UNDERNEATH THE UPPER
RIDGE WITH NO PRECIPITATION EXPECTED.

THE FLOW ALOFT IS THEN FORECAST TO BECOME WESTERLY WEDNESDAY AND
SOUTHWESTERLY NEXT THURSDAY THROUGH SUNDAY. A LEE LOW WITH LOW
LEVEL THERMAL RIDGING AND A DRYLINE WILL INTENSIFY WITH MUCH ABOVE
NORMAL TEMPERATURES DEVELOPING WEDNESDAY THROUGH FRIDAY. THE DRYLINE
SHOULD MIX EAST OF THE MOUNTAINS WITH A CAP LIKELY IN PLACE EAST
OF THE DRYLINE IN STABLE FLOW ALOFT. THE DRYLINE SHOULD SHIFT
BACK WEST TOWARD THE EASTERN SLOPES OF THE MOUNTAINS NEXT WEEKEND
AS THE FLOW ALOFT BACKS AHEAD OF A LARGE PACIFIC SYSTEM. THIS
COULD ALLOW A BETTER CHANCE OF CONVECTION DUE TO A LONGER FETCH OF
SOUTHWESTERLY FLOW ALOFT FROM MEXICO WITH EMBEDDED DISTURBANCES.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 62  88  61  93  /  30  10  10  10
BIG SPRING TX              62  86  62  91  /  30  20  10   0
CARLSBAD NM                60  88  60  99  /  20  10  10  10
DRYDEN TX                  65  88  63  94  /  20  10   0   0
FORT STOCKTON TX           63  88  64  97  /  20  10   0  10
GUADALUPE PASS TX          60  84  63  93  /  10  10  10  10
HOBBS NM                   58  86  59  93  /  20  10  10  10
MARFA TX                   52  86  50  90  /  20  10  10  10
MIDLAND INTL AIRPORT TX    61  87  63  93  /  20  10   0  10
ODESSA TX                  63  88  64  92  /  20  10   0  10
WINK TX                    66  89  63  96  /  20  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

10/12
Hazardous weather outlook, May 20, 1:30 PM CDT, 3 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
130 PM CDT SUN MAY 20 2012

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-211830-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
130 PM CDT SUN MAY 20 2012 /1230 PM MDT SUN MAY 20 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE ALONG A COLD FRONT LATER THIS
AFTERNOON AND EVENING ACROSS THE UPPER TRANS PECOS...PERMIAN
BASIN...AND THE SOUTHERN PORTIONS OF THE ROLLING PLAINS. SCATTERED
THUNDERSTORMS WILL ALSO BE POSSIBLE OVER SOUTHWEST TEXAS LATER
THIS EVENING. THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF
PRODUCING OCCASIONAL CLOUD TO GROUND LIGHTNING. IN ADDITION...A
FEW THUNDERSTORMS COULD APPROACH SEVERE THRESHOLDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 20, 3:35 PM CDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
335 PM CDT SUN MAY 20 2012

TXZ080-202100-
MARFA PLATEAU-
335 PM CDT SUN MAY 20 2012

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTH CENTRAL PRESIDIO COUNTY UNTIL 400 PM CDT...

AT 326 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER OPEN RANGE OF
NORTHWESTERN PRESIDIO COUNTY...ABOUT 20 MILES NORTHEAST OF
CANDELARIA...OR ABOUT 30 MILES WEST OF MARFA. THIS STORM WAS
DRIFTING SLOWLY NORTHEAST AT AROUND 5 MPH. ANOTHER STRONG
THUNDERSTORM WAS LOCATED ABOUT 25 MILES EAST OF CANDELARIA...ALSO
DRIFTING NORTHEAST AT UNDER 5 MPH.

THESE STORMS SHOULD REMAIN SOUTHWEST OF U.S. 90 AND WEST OF U.S. 67
THROUGH 400 PM. BLOWING DUST ALONG THE LEADING EDGE OF OUTFLOW FROM
THESE STORMS MAY AFFECT FM 2810 WEST OF MARFA.
Special weather statement, May 20, 4:25 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
425 PM CDT SUN MAY 20 2012

TXZ079-080-202215-
PRESIDIO VALLEY-MARFA PLATEAU-
425 PM CDT SUN MAY 20 2012

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CENTRAL PRESIDIO COUNTY UNTIL 515 PM CDT...

AT 418 PM...A STRONG THUNDERSTORM WAS LOCATED OVER OPEN COUNTRY OF
WESTERN PRESIDIO COUNTY...ABOUT 25 MILES WEST SOUTHWEST OF MARFA OR
13 MILES EAST OF CANDELARIA. THIS STORM WAS MOVING SOUTH AT AROUND
10 MPH.

THIS STORM WILL CONTINUE TO AFFECT OPEN COUNTRY WEST OF U.S. 67 AND
NORTH OF F M 170. HOWEVER...BLOWING DUST ALONG THE LEADING EDGE OF
THIS STORM'S OUTFLOW MAY LOWER VISIBILITIES TO BELOW 3 MILES AT
TIMES ON U.S. 67 FROM 15 MILES NORTH OF SHAFTER TO 10 MILES NORTH OF
PRESIDIO...AND ALONG THE RIVER ROAD FROM RUIDOSA DOWN TO OCHOA.
MOTORISTS ARE URGED TO EXCERCISE CAUTION IF DRIVING ON THE RIVER
ROAD OR ON U.S. 67 BETWEEN PRESIDIO AND MARFA.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 5:47 PM CDTAreal Flood AdvisoryMAFPresidio3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.